Kansas, 2005Damaging Wind in Kansas, June 28, 2005
June 28, 2005 · NWS TOP · 1 event in 1 county or zone
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 1
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at Jun 28, 2:32 AM CST, 8 hours 19 minutes earlier.
Area forecast discussion, Jun 28, 2:32 AM CST, 8 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
332 AM CDT TUE JUN 28 2005
.DISCUSSION...
FORECAST PROBLEMS THIS MORNING ARE PRECIP CHANCES.
MCS THAT ORIGINATED IN EASTERN WY AND WESTERN NEB YESTERDAY
AFTERNOON IS NOW MOVING ACROSS NORTH CENTRAL KS. WITH LOW LEVEL JET
FEEDING INTO IT AND ELEVATED INSTABILITY DOWN STREAM FROM THE
CONVECTION...THINK PRECIP WILL CONTINUE TO MOVE EAST ACROSS THE
FORECAST AREA DURING THE MORNING HOURS AND HAVE INCLUDED SCATTERED
THUNDERSTORMS THROUGH MID MORNING.
OTHERWISE...MODELS SHOW MID LEVEL CAP STRENGTHENING DURING THE DAY
TODAY. ONCE THE PRECIP ENDS...THINK THE REST OF THE DAY SHOULD BE
DRY. THE 00Z NAM INDICATED POSSIBLE ELEVATED CONVECTION REDEVELOPING
ACROSS CENTRAL KS WITH ISENTROPIC LIFT INCREASING AROUND 600MB.
ADDED A SLIGHT CHANCE ACROSS NORTH CENTRAL KS FOR POSSIBLE ISOLATED
PRECIP LATE TONIGHT AND INTO WEDNESDAY MORNING. MEANWHILE...MODELS
CONTINUE TO SHOW COLD FRONT MOVING INTO THE FORECAST AREA WEDNESDAY
AFTERNOON. HOWEVER THEY ARE SLOWING THE FRONT UP ACROSS CENTRAL KS
OVERNIGHT AND IT DOES NOT MOVE COMPLETELY THROUGH THE FORECAST AREA
BY 12Z THU. THE GFS DOES NOT PRODUCE NEARLY AS MUCH QPF AS THE NAM
DOES ALONG THE STALLING BOUNDARY WEDNESDAY NIGHT. THINK THE GFS IS
DRYER DUE TO A STRONGER CAP AND LOWER DEWPOINT TEMPS ALONG THE
FRONT. BUT THINK THAT WITH THE FRONT PROVIDING CONVERGENCE WITH A
VEERING LOW LEVEL JET THAT AT LEAST ISOLATED AND POSSIBLE SCATTERED
THUNDERSTORMS SHOULD DEVELOP WEDNESDAY EVENING AND CONTINUE
OVERNIGHT INTO THURSDAY MORNING. CONFIDENCE IN THE COVERAGE OF
PRECIP IS NOT ALL THAT GREAT SO POPS REMAIN AT 30%. THE FRONT
GRADUALLY SLIDES SOUTH DURING THE DAY THURSDAY SHIFTING THE BETTER
CHANCES FOR PRECIP SOUTH. HAVE ADJUSTED POPS TO REFLECT THIS AND
REMOVED POPS ALONG THE NORTHERN ROWS OF COUNTIES THURSDAY NIGHT AND
FRIDAY.
TEMPERATURES FOR TODAY AND WEDNESDAY WILL BE VERY HOT UNTIL THE
FRONT MOVES THROUGH AND COOLER AIR FILTERS IN. MODELS WARM THE 850
TEMPS TO AROUND 30C...AND INDICATE THE THERMAL RIDGE POSITIONED
ACROSS THE FORECAST AREA FOR WEDNESDAY WITH 1000-500 THICKNESSES
AROUND 1585 DECAMETERS. SEVERAL AREAS ACROSS CENTRAL KS COULD SEE
TRIPLE DIGITS TODAY...WITH THE HEAT SPREADING FURTHER EAST FOR
WEDNESDAY. WEDNESDAY MORNING LOWS SHOULD NOT FALL VERY FAR WITH
SOUTHERLY WINDS KEEPING THE BOUNDARY LAYER WELL MIXED. HAVE ADJUSTED
MINS UP INTO THE MID 70S FOR WEDNESDAY MORNING. SURFACE RIDGING AND
CAA BEGIN TO MOVE IN DURING THE DAY THURSDAY PROVIDING SOME
TEMPORARY RELIEF. GOING FORECAST FOR THURSDAY LOOKS PRETTY GOOD.
MODELS SHOW THE SURFACE RIDGE STILL OVER THE AREA THURSDAY NIGHT AND
FRIDAY. THEREFORE HAVE LOWERED MINS AND MAXES FOR FRIDAY TO THE MID
60S AND MID TO UPPER 80S RESPECTIVELY.
DID NOT MAKE ANY CHANGES TO THE FORECAST AFTER FRIDAY.
&&
.TOP...WATCHES/WARNINGS/ADVISORIES...NONE.
&&
WOLTERS
Hazardous weather outlook, Jun 28, 4:00 AM CST, 6 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
500 AM CDT TUE JUN 28 2005
KSZ008>012-020>024-026-034>040-054>056-058-059-291000-
ANDERSON-BROWN-CLAY-CLOUD-COFFEY-DICKINSON-DOUGLAS-FRANKLIN-GEARY-
JACKSON-JEFFERSON-LYON-MARSHALL-MORRIS-NEMAHA-OSAGE-OTTAWA-
POTTAWATOMIE-REPUBLIC-RILEY-SHAWNEE-WABAUNSEE-WASHINGTON-
INCLUDING THE CITIES OF...ABILENE...CLAY CENTER...CONCORDIA...
EMPORIA...HIAWATHA...JUNCTION CITY...LAWRENCE...MANHATTAN...
MARYSVILLE...OTTAWA AND TOPEKA
500 AM CDT TUE JUN 28 2005
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND
EAST CENTRAL KANSAS.
.DAY ONE...TODAY AND TONIGHT
THUNDERSTORMS WILL END BY LATE MORNING. OTHERWISE THUNDERSTORMS COULD
REDEVELOP ACROSS NORTH CENTRAL KANSAS AFTER MIDNIGHT TONIGHT.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THUNDERSTORMS ARE POSSIBLE MAINLY WEDNESDAY NIGHT AND THURSDAY ACROSS
THE ENTIRE AREA. THUNDERSTORM CHANCES SHIFT SOUTH...GENERALLY ALONG
AND SOUTH OF INTERSTATE 70 THURSDAY NIGHT AND FRIDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS SHOULD NOT BE NEEDED TODAY OR TONIGHT.
&&
MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
HTTP://WWW.CRH.NOAA.GOV/TOP (ALL LOWER CASE)
WOLTERS
Thunderstorm Wind, Shawnee
- When
- June 28, 10:51 AM CST
- Where
- Shawnee County, Topeka
- Measured
- 43 kt (49 mph) estimated gust
- Injuries
- 1 direct, 0 indirect
- Property damage
- $5,000
- Reported by
- NWS EMPLOYEE(OFF DUTY)
- Coordinates
- 39.050, -95.683
A fireworks tent was partially collapsed and a worker received minor injuries. Numerous fallen branches and debris were reported on a neighboring golf course where golf carts were also blown around.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood and Damaging Winds in Maryland, June 28, 20051 death · 51 kt wind · 5 events
- Lightning Strike in Kentucky, June 28, 2005$750,000 · 1 event
- Lightning Strike in Michigan, June 28, 2005$500,000 · 1 event
- Tornado and Flash Flooding in Montana, June 28 to 29, 2005$112,000 · F0 · 29 events
- Flash Flooding and Lightning Strike in Ohio, June 28, 2005$200,000 · 3 events
- Flash Flood and Hail in Michigan, June 28, 2005$140,000 · 1 in hail · 6 events
- Damaging Winds in New York, June 28, 2005$125,000 · 58 kt wind · 3 events
- Flash Flooding in West Virginia, June 28, 2005$105,000 · 2 events
- Damaging Winds and Lightning Strike in Michigan, June 28, 2005$81,000 · 60 kt wind · 7 events
- Hail and Damaging Winds in Ohio, June 28, 2005$69,000 · 1 in hail · 8 events
- Flood and Damaging Wind in Indiana, June 28, 2005$60,000 · 61 kt wind · 3 events
- Flash Flood in Pennsylvania, June 28, 2005$50,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5460828.